Pennsylvania, 2003

Lightning Strike in Pennsylvania, September 1, 2003

September 1, 2003 · NWS PHI · 1 event in 1 county or zone

Lightning struck the roof of the Avondale Antiques and Images Gallery. The ensuing fire was confined to the roof and upper floor of the newer portion of the building.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning struck the roof of the Avondale Antiques and Images Gallery. The ensuing fire was confined to the roof and upper floor of the newer portion of the building. nevertheless, an upstairs room that was used as a studio was badly damaged. The ceiling came down unto the lower level. The original portion of the building suffered limited damage. Damage was estimated at $100,000. The time of occurrence was estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 1, 12:55 PM EST, 7 hours 5 minutes earlier.

Area forecast discussion, Sep 1, 12:55 PM EST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
155 PM EDT MON SEP 1 2003

A WET WEATHER PATTERN WILL PERSIST THROUGH THE WEEK AND PERHAPS INTO
NEXT WEEKEND. WE WILL CONTINUE THE EXCESSIVE RAINFALL POTENTIAL
STATEMENT AND HOLD OFF ON ANY FFA. REASONING...WITH COOL AIR IN
PLACE...ANY HEAVY RAIN SHOULD BE ABLE TO BE ABSORBED BY THE
GROUND...ESPECIALLY SINCE THE RAIN SHOULD FALL OVER A PROLONGED
PERIOD OF TIME. THE HEAVIEST RAINS SHOULD BE NORTH TNGT INTO TUE.
ANOTHER LOW PRES AREA MOVES THROUGH WED NIGHT AND THU...THIS SHOULD
HAVE MORE HEAVY RAIN ASSOCIATED WITH IT. THIS AREA ALSO COULD HAVE
MORE CONVECTION AND THEREFORE HAS MORE THREAT OF FLOODING ASSOCIATED
WITH IT...ESP WHEN COMBINED WITH THE RAIN FCST TNGT AND TUE.

SYNOPTICALLY...A FRONTAL BOUNDARY HAS BECOME STATIONARY OVER THE PHL
METRO AREA. WINDS HERE AT MOUNT HOLLY HAVE REMAINED NE WHILE PHL IS
SW. THIS FRONTAL ZONE WILL MOVE LITTLE THROUGH TUESDAY THEN HEAD
NORTH AS A WARM FRONT WED ALLOWING MOIST TROPICAL AIR TO MOVE IN.
THURSDAY...THE FRONT HEADS BACK SOUTH BEHIND A LOW PRES AREA BEFORE
STALLING OVER THE SRN ZONES AGAIN THU NIGHT.

LONGER RANGE...THE LATEST GFS SUGGESTS COOL AIR HOLDS NORTH AND SOME
DRYING IS PSBL HEADING INTO THE WKND. HOWEVER...THE SRN AREAS...AND
ESPECIALLY THE COASTAL PLAIN COULD REMAIN WET WITH THE FRONT
STALLING OVER THE REGION. RATHER THAN GOING OVERBOARD WITH THE WET
WEATHER LATE IN THE WEEK AND INTO SAT...FOR NOW...THE FCST WILL ONLY
MENTION THE CHC OF SHWRS.

ON THE MARINE...FABIAN IS FCST TO INFLUENCE THE COASTAL WATERS WITH
INCREASING SWELLS WHICH SHOULD TO START REACHING THE AREA WED..

FCSTID =    9
MPO   60  68  56  66 / 100  70  40  60
ABE   63  70  61  74 / 100  80  60  70
RDG   63  70  61  74 / 100  80  60  70
PHL   71  75  65  76 / 100  80  70  70
12N   60  69  56  66 / 100  80  40  60
SMQ   65  72  62  74 / 100  80  70  70
TTN   67  74  63  76 / 100  80  70  70
MIV   72  77  65  77 /  80  80  70  70
ACY   72  76  66  76 /  50  70  70  60
ILG   72  76  65  76 / 100  80  70  70
DOV   72  79  66  79 /  50  70  70  60
GED   71  82  68  82 /  50  40  60  50
ESN   72  78  66  79 /  50  50  40  60

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.

RNS
Hazardous weather outlook, Sep 1, 5:00 AM EST, 15 hours before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
600 AM EDT MON SEP 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

RAIN ACROSS THE AREA MAY BECOME HEAVY BEGINNING TONIGHT. WHILE NO
FLOOD WATCHES ARE IN EFFECT AT THE PRESENT TIME...THEY COULD BE
ISSUED LATER TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT OF HEAVY RAINS WILL CONTINUE THROUGH MIDWEEK...ALTHOUGH
THERE IS A CHANCE OF PRECIPITATION INTO FRIDAY.

SWELLS GENERATED FROM STRONG HURRICANE FABIAN COULD BEGIN REACHING
THE COAST WEDNESDAY OR THURSDAY...AND THE THREAT OF RIP CURRENTS
WILL PROBABLY INCREASE BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 1, 8:00 PM EST, 0 minutes before
DEZ001-002-MDZ008-012-015-019-020-NJZ009-015>019-021-PAZ060-061-
067>071-020230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
900 PM EDT MON SEP 1 2003

...SCATTERED THUNDERSTORMS WERE MOVING THROUGH NORTHEASTERN MARYLAND
AND SOUTHEASTERN PENNSYLVANIA...

AN AREA OF SHOWERS AND SCATTERED STRONG THUNDERSTORMS WILL MOVE
THROUGH NORTHEASTERN MARYLAND...SOUTHEASTERN PENNSYLVANIA...AND
NORTHERN DELAWARE THROUGH 1030 PM. THE THUNDERSTORMS WERE MOVING
EAST-NORTHEAST AROUND 30 MILES AN HOUR. THE HEAVIEST PART MAY AFFECT
QUEEN ANNES AND KENT COUNTIES IN NORTHEASTERN MARYLAND THROUGH 1000
PM. THESE THUNDERSTORMS WERE ACCOMPANIED BY FREQUENT LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR LATER FORECASTS AND STATEMENTS.

The radar

The Philadelphia radar (KDIX), 114 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Chester

When
September 1, 8:00 PM EST
Where
Chester County, Avondale
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
39.973, -75.748 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328386.